Texas, 2023

Flash Flood and Hail in Texas, October 2 to 3, 2023

October 2 to 3, 2023 · NWS MAF · 6 events in 5 counties and zones

An anomalous late-season severe weather setup developed across the southern Great Plains during the start of October. A large slow-moving trough across the Four Corners combined with very rich low-level moisture to produce widespread severe weather and localized flash flooding, especially across portions of southeast New Mexico and west Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An anomalous late-season severe weather setup developed across the southern Great Plains during the start of October. A large slow-moving trough across the Four Corners combined with very rich low-level moisture to produce widespread severe weather and localized flash flooding, especially across portions of southeast New Mexico and west Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 2, 1:30 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Oct 2, 1:30 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
230 PM CDT Mon Oct 2 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 226 PM CDT Mon Oct 2 2023

This short term AFD feels like it should be written for a spring
afternoon. Both today and tomorrow will be eventful weather days as
a large upper level trough approaches the Four Corners, maintaining
southwesterly winds aloft over our area. Ample moisture has moved in
the past several days with southerly surface flow in response to lee
surface troughing ahead of the aforementioned upper trough. With
sufficient moisture in the mid and lower levels, soundings show PW
values of > 1" for this afternoon across the western areas. These
areas are also the most favorable for shear and instability today
with the placement of the upper trough to our northwest, and
extensive shear (>40kts) and steep low-level lapse rates indicate
strong, damaging winds and large hail as the main threats with
storms today. The gradient tightens as a 250mb jet reaches Texas
with the approaching trough this afternoon, providing sufficient
lift for multiple rounds of storms to develop off of the mountains
and the Caprock, moving in a northeastward direction into the
Permian Basin and upper Trans Pecos. While instability will decrease
substantially after sunset, there will be lingering strong to severe
storms with the jet still in place, likely continuing into early
Tuesday morning. Storm motion and PW values indicate localized
flooding will be possible this evening and nighttime flooding is a
concern, especially for areas along and north of the Trans Pecos.

The severe threat shifts eastward and southward on Tuesday to
encompass all of the Permian Basin, Trans Pecos, and the Big Bend
Region. A dryline will sharpen Tuesday afternoon east of the TX/NM
line stretching down to the Stockton Plateau, and this will be the
main feature for convection to develop. A similar environment to
Monday will exist on Tuesday as well, as CAPE values ~ 2000 J/kg and
steep low-level lapse rates with favorable shear values will be
sufficient for a large hail and damaging wind threat. Similar to
Monday, a tornado or two won't be out of the question, but the
environment leans more towards the threats of large hail and
damaging winds. Things look to get started a bit later on Tuesday
with the assistance of peak heating, with initiation likely around
21z Tuesday afternoon. As storms develop along the dryline,
northeastward motion through the afternoon will bring the severe
risk to the lower Trans Pecos and parts of the Permian Basin. Storm
coverage may be slightly less on Tuesday compared to Monday, but
individual storms may be a bit stronger. Localized flooding will
also remain a threat with high PW values and possibly some slower
storm motions. Similar to today, expect strong to severe storms to
continue past sunset, although most should exit our region by
Tuesday evening.

Regarding temperatures, mid to upper 80s expected both today and
tomorrow, although cloud cover may keep us a bit cooler. Overnight
lows will be heavily dependent on if storms have moved out or not,
but expect temperatures to be mostly 60s to low 70s as winds remain
elevated overnight and cloud cover limits radiational cooling.

-Zuber

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 226 PM CDT Mon Oct 2 2023

Wednesday morning, an upper trough will extended from the upper
Midwest through Arizona, leaving West Texas and Southeast New Mexico
under southwest flow aloft.  This will be the last "warm" day in the
extended, w/highs topping out 4-6F above normal.  A dryline is
forecast to develop early near the western CWA border as a cold
front approaches from the north, putting the triple point in east
central New Mexico.  Best chances for convection look to be
Wednesday afternoon/night in the northeast as the front moves south,
and where deep-layer shear looks sufficient for a few severe cells.

The front will move through the CWA Thursday, ushering in the
coolest air this fall with highs bottoming out in the 60s most areas
Saturday.  NBM looks fine on high temps, but long-range models
suggest lows may be a bit too cool, and we'll stay above those.
Also, NBM, as is typical, looks too wet, especially Saturday onward
as ridging sets in.  Temps rebound Sunday?monday, but stay below
normal most locations.

&&

.AVIATION...
(18Z TAFS)
Issued at 1220 PM CDT Mon Oct 2 2023

Conditions are improving as low clouds move out, with KHOB and
KMAF still at high end MVFR, likely clearing in the next hour or
so. TSRA will develop this afternoon across the region, highest
confidence for impact will be all terminals except KMAF, with
storms potentially continuing into the night and early Tuesday
morning. As storms move out, low clouds will return and most sites
will fall to MVFR or even IFR Tuesday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               69  87  67  87 /  40  60  40  70
Carlsbad                 63  87  62  87 /  50  10  10  20
Dryden                   70  90  70  90 /  30  20  30  30
Fort Stockton            68  89  67  88 /  40  60  30  60
Guadalupe Pass           61  79  60  81 /  40  10  10  20
Hobbs                    64  84  64  83 /  70  20  20  50
Marfa                    60  85  61  85 /  30  20  20  40
Midland Intl Airport     69  86  69  86 /  50  50  30  70
Odessa                   70  86  70  87 /  50  50  30  60
Wink                     69  89  68  90 /  60  30  20  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...88
LONG TERM....44
AVIATION...88
Hazardous weather outlook, Oct 2, 10:24 AM CST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1124 AM CDT Mon Oct 2 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-031630-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1124 AM CDT Mon Oct 2 2023 /1024 AM MDT Mon Oct 2 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a medium risk of severe storms this afternoon and evening,
mainly across Southeast New Mexico and adjacent parts of West Texas.
Any severe storms that do develop may be accompanied by large hail,
damaging winds, and an isolated tornado.  Heavy rainfall may also
result in flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a medium risk of severe storms late Tuesday afternoon and
early evening, mainly across West Texas.  Any severe storms that do
develop may be accompanied by large hail, damaging winds, and an
isolated tornado.  Heavy rainfall may also result in flash flooding.

There is a low risk of severe storms Wednesday afternoon and evening,
mainly across the Western Low Rolling Plains and Permian Basin. Any
severe storms that do develop may be accompanied by large hail and
damaging winds.  Heavy rainfall may also result in flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Local storm report, Oct 2, 1:58 PM CST, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
258 PM CDT Mon Oct 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     Hail             11 NW Carlsbad          32.52N 104.37W
10/02/2023  M1.75 inch       Eddy               NM   Trained Spotter

            Golf ball sized hail along US285. Time
            estimated from radar.

&&
Special weather statement, Oct 2, 2:22 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
222 PM MDT Mon Oct 2 2023

NMZ028-033-022100-
Eddy County Plains NM-Central Lea County NM-
222 PM MDT Mon Oct 2 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN EDDY AND WEST
CENTRAL LEA COUNTIES THROUGH 300 PM MDT...

At 221 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Avalon, or 18 miles southeast of Artesia, moving
northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Maljamar, Lea County Zip Franklin Memorial Airport, and Loco Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern New Mexico.

&&

LAT...LON 3291 10361 3273 10377 3262 10417 3274 10427
      3296 10421 3297 10380
TIME...MOT...LOC 2021Z 231DEG 23KT 3272 10414

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

88
Local storm report, Oct 2, 2:24 PM CST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
324 PM CDT Mon Oct 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     Flash Flood      9 WNW Avalon            32.55N 104.38W
10/02/2023                   Eddy               NM   Trained Spotter

            Flood waters starting to run across US285.

&&
Local storm report, Oct 2, 2:45 PM CST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
345 PM CDT Mon Oct 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     Hail             10 W Avalon             32.50N 104.41W
10/02/2023  M2.50 inch       Eddy               NM   Trained Spotter

            Relayed report from NMDOT employee, tennis
            ball size hail on US285. Time estimated from
            radar.

&&
Special weather statement, Oct 2, 2:50 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
350 PM CDT Mon Oct 2 2023

TXZ274-022115-
Reeves County Plains TX-
350 PM CDT Mon Oct 2 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN REEVES COUNTY
THROUGH 415 PM CDT...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Saragosa, or 19 miles south of Pecos, moving north
at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pecos, Toyah Lake, B F Goodrich Testing Track, and Pecos Municipal
Airport.

This includes Interstate 20 between mile markers 41 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Texas.

&&

LAT...LON 3143 10351 3135 10316 3104 10332 3100 10337
      3106 10354
TIME...MOT...LOC 2050Z 195DEG 20KT 3113 10344

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

10
Local storm report, Oct 2, 3:15 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
415 PM CDT Mon Oct 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     Flash Flood      6 SSE Seven Rivers      32.51N 104.38W
10/02/2023                   Eddy               NM   Emergency Mngr

            State Highway 137 closed at junction with US
            Highway 285 due to flooding. Rocky arroyo is
            also flooding at the bridge on US 285.

&&

The radar

The Midland/Odessa radar (KMAF), 137 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Reeves

When
October 2, 3:20 PM CST to 3:30 PM CST
Where
Reeves County, 1.37 mi WSW of Pecos
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
31.410, -103.500

Hail, Loving

When
October 2, 6:20 PM CST to 6:30 PM CST
Where
Loving County, 13.35 mi ENE of Red Bluff Res
Measured
1.75 in hail
Reported by
Public
Coordinates
31.980, -103.700

Hail was observed at the Tornado Gas Plant.

Thunderstorm Wind, Loving

When
October 2, 6:36 PM CST to 6:41 PM CST
Where
Loving County, 15.06 mi ENE of Red Bluff Res
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
31.980, -103.670

Hail, Ector

When
October 2, 11:40 PM CST to 11:50 PM CST
Where
Ector County, 0.69 mi N of West Odessa
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
31.840, -102.500

Hail was located at University Blvd and Moss Ave.

Flash Flood, Gaines

When
October 3, 12:15 AM CST to 12:45 AM CST
Where
Gaines County, 2.38 mi NW of Seagraves to 1.05 mi W of Seagraves
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.952, -102.582

Multiple cars were stranded in flood waters on North State Highway 385 and East State Highway 83. Property cost damage is an estimation.

Thunderstorm Wind, Borden

When
October 3, 3:00 AM CST to 3:05 AM CST
Where
Borden County, 16.09 mi NE of Gail
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
32.900, -101.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, October 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1144953, 1144955, 1144956, 1144958, 1144957, 1144959.